Thunderstorm Wind, Franklin
- When
- May 15, 4:54 PM EST to 5:03 PM EST
- Where
- Franklin County, Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.600, -72.600
An isolated severe thunderstorm downed wires in Greenfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm downed wires in Greenfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 15, 2:40 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 340 PM EDT SAT MAY 15 2004 .SHORT TERM (TONIGHT AND SUNDAY)... THE COLD FRONT IS LOCATED ON A LINE APPROXIMATELY UTICA TO BINGHAMTON TO LATROBE AT 2 PM. THUNDERSTORMS HAVE STARTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT. AS THE FRONT MOVES EAST... SO WILL THE THUNDERSTORMS. HOWEVER THERE IS A WEAK MID LEVEL CAP OVER THE REGION AND THIS INHIBIT SOME OF THE DEVELOPMENT... ESPECIALLY ONCE THE HEATING STOPS. THERE ARE SHOWERS WELL BEHIND THIS FRONT...SO EXPECT AT LEAST A CHANCE OF SHOWERS OVERNIGHT...AND AS THE FRONT STALLS OFF THE COAST LATE TONIGHT. A WEAK WAVE MOVES ACROSS OR JUST SOUTH OF THE AREA...KEEPING THE CHANCE OF SHOWERS INTO SUNDAY. BY SUNDAY THE MODELS HAVE DIFFERENCE IN THE EXACT LOCATION OF THE PCPN AXIS. HOWEVER THERE WILL BE AT LEAST A 30 PCT CHC DURING THE DAY. IT WILL NOT BE A WASHOUT...BUT THERE COULD BE A SHOWER OR TWO AROUND TO DAMPEN ANY OUTDOOR ACTIVITIES. && .LONG TERM (SUNDAY NIGHT THROUGH NEXT SATURDAY)... THE PRECIPITATION AREA ASSOCIATED WITH THE COLD FRONT WORKING ACROSS THE REGION EARLY SUNDAY NIGHT TENDS TO DISSIPATE AS IT MOVES SOUTH. ONCE AGAIN...THERE ARE TIMING/POSITION DIFFERENCES ON THE OPERATIONAL MODELS. HAVE USED A COMBINATION OF THE ETA AND GFS FOR TIMING. WILL STILL HAVE A CHANCE OF SWRS AND EVEN A TSTM EARLY SUNDAY NIGHT ALONG THE SOUTH COAST...BUT THIS SHOULD END BY MIDNIGHT. MODELS DO COME INTO BETTER AGREEMENT ON THE ARRIVAL OF HIGH PRESSURE MONDAY ACROSS NEW ENGLAND WITH A DRY AND MILD DAY ON MONDAY. THIS HIGH QUICKLY MOVES TO THE COAST BY MONDAY NIGHT IN THE FAST H500 FLOW. ETA AND GFS REMAIN IN GOOD AGREEMENT AT THE MEDIUM RANGE...WITH AN APPROACHING COLD FRONT FROM THE NW LATE TUE/TUE NIGHT. HAVE INCLUDED SWRS/TSTMS IN THE FORECAST...WITH THE TSTM MENTION AFTER 18Z THROUGH 04Z WEDNESDAY. GFS SUGGESTS THAT THIS FRONT WILL TEND TO SLOW AS IT PUSHES OFF THE SOUTHERN NEW ENGLAND COAST DURING WEDNESDAY...WHICH WILL SLOW DOWN THE BACKEDGE OF THE PRECIPITATION ACROSS SOUTHERN AREAS. HAVE KEPT A MENTION OF CHANCE SHOWERS MAINLY SOUTH OF THE MASS PIKE THROUGH MIDDAY...THEN ALONG THE SOUTH COAST/CAPE COD AND THE ISLANDS ALL DAY. THE FRONT FINALLY PUSHES S OF 40N BY 00Z THURSDAY...AND WILL END CHANCE SHOWERS THEN. A BUBBLE HIGH PUSHES ACROSS NEW ENGLAND THURSDAY...WHILE ANOTHER LOW PUSHES THROUGH THE GREAT LAKES. WITH THE UPPER LEVEL STEERING CURRENTS REMAINING NEARLY ZONAL...THIS LOW WILL SHIFT INTO SOUTHERN QUEBEC BUT THE TRAILING COLD FRONT WILL PUSH ACROSS THE REGION LATE THURSDAY NIGHT/FRIDAY. HOWEVER...GFS/MRF KEEP THE MOISTURE AND DYNAMICS WELL NORTH OF THE REGION SO HAVE NO MORE THAN A SLIGHT CHANCE PAINTED ON THE GRIDS NORTH OF ROUTE 2 ON FRIDAY. ANOTHER FAST MOVING HIGH SCOOTS ACROSS NEW ENGLAND FRIDAY NIGHT INTO SATURDAY...WHILE YET ANOTHER LOW IN THE UPPER FLOW WORKS ACROSS THE SOUTHERN GREAT LAKES. THE GFS SUGGESTS THAT A WARM FRONT WILL DEVELOP AHEAD OF THIS LOW...WHICH PUSHES AN AREA OF PRECIPITATION INTO THE REGION BY 00Z NEXT SUNDAY. WILL KEEP JUST A SLIGHT CHANCE OF SHOWERS ON THE GRIDS...WHICH IS IN GOOD AGREEMENT WITH NEIGHBORING OFFICES. EVT && .MARINE... THE WINDS AND GUSTS AHEAD OF THE COLD FRONT DURING THE EARLY EVENING WILL BE NEAR SCA CRITERIA BUT DIMINISHING. THEN REMAIN BELOW SCA ON SUNDAY. AREAS OF DENSE FOG AND LOW STRATUS WILL REDEVELOP TONIGHT INTO SUNDAY MORNING. MARINE CONDITIONS EXPECTED TO BE BELOW SMALL CRAFT CRITERIA THROUGH EARLY TUESDAY. EXPECT WINDS TO INCREASE AHEAD OF NEXT COLD FRONT TUESDAY AFTERNOON...CLOSE TO OR JUST ABOVE SMALL CRAFT CRITERIA MAINLY ON THE NORTHERN WATERS. WINDS/SEAS WILL DIMINISH AS THE FRONT PASSES OFF THE COAST WEDNESDAY MORNING. HIGH PRESSURE BUILDING ACROSS THE WATERS WEDNESDAY AFTERNOON THROUGH THURSDAY...WITH LIGHT WINDS AND SEAS. && .AVIATION... MUCH OF THE REGION WILL HAVE VFR CONDITIONS. NANTUCKET HAS SOME MVFR IN HAZE. SCATTERED TSTMS WILL MOVE ACROSS THE REGION THIS EVENING THEN SCATTERED SHOWERS LINGER OVERNIGHT. SUNDAY WILL HAVE VARIABLE CONDITIONS WITH GENERAL VFR OCCASIONALLY LOWERING IN SHWRS TO MVFR CEILINGS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA ALL ZONES.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 515 AM EDT SAT MAY 15 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 515 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MID AFTERNOON OVER SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND CONNECTICUT AND MAKE THEIR WAY TO THE COAST BY EVENING. A FEW STORMS MAY BECOME MARGINALLY SEVERE...AND BE CAPABLE OF PRODUCING LOCALIZED WIND GUSTS TO 60 MPH AND DIME SIZE HAIL. THE BEST CHANCE OF THIS OCCURRING WILL BE ALONG AND TO THE WEST OF A MANCHESTER...TO WORCESTER...TO WILLIMANTIC LINE. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. IN ADDITION...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH NEXT FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND CONNECTICUT AFTER 2 PM. THIS THREAT WILL SPREAD TO THE COASTAL SECTIONS BETWEEN 6 AND 8 PM. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX FRANK
MAZ002-003-NHZ011-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 520 PM EDT SAT MAY 15 2004 AT 516 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 4 MILES WEST OF CHARLEMONT...OR ABOUT 8 MILES SOUTHEAST OF NORTH ADAMS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... ROWE AROUND 525 PM HEATH AROUND 530 PM COLRAIN AROUND 540 PM LEYDEN AROUND 550 PM HINSDALE AND CHESTERFIELD AROUND 600 PM NOCERA
The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393080.